Neuroleptic malignant syndrome mostly occurs as a result of complications due to the use of antipsychotic drugs. The term resulted after observations on patients who had been diagnosed with the psychic related problems. The researched drugs to be risks against neuroleptic malignant syndrome are paliperidone, quetiapine, risperidone and clozapine (Tisdale & Miller, 2010). The features manifested are mostly rigidity and tremors. It is also characterized by a clinical syndrome whereby there is a change in the mental functioning and fevers.
The syndrome has been associated with drugs that lead to a decrease in the dopamine receptor activation. The resulting systematic complications normally lead to a decreased mortality rate. This is due to factors such as an awareness leading to a more aggressive intervention in terms of diagnosis. Research has shown that though the disease has no age risk, it mostly affects young adults and the number of male patients supersedes that of women. The symptoms of this syndrome normally manifest themselves clearly at the first two weeks of neuroleptic therapy.
The mere association of this syndrome with drugs is usually viewed as idiosyncratic. Case studies have revealed that psychiatric conditions are portrayed by the patients with neuroleptic malignant syndrome. There is also a high percentage of dehydration among such patients. The disease has also been manifested by the patients who suffered from Parkinson’s disease and have withdrawn from drug use.
However, the cause of the neuroleptic disease is currently unknown. The theories that are currently produced by researchers have failed in their attempts to explain all the clinical manifestations. The researchers have tried to explain this phenomenon using animal experiments but it has not corresponded to human model. The syndrome also causes effects on the peripheral muscle systems which result from the changes in the muscle mitochondrial function. This will undoubtedly cause skeletal muscle defects. The typical symptoms for the neuroleptic syndrome are mainly manifested in three ways.
Research has showed that in over 80% of patients, their mental status changes and there is a manifestation of confusion rather than psychosis. It can be expressed by mutism but when profound it could lead to a coma. According to Addonizio & Susman, (2003) the next symptom is an extreme case of muscular rigidity. This is demonstrated by all the ranges of movement and motor abnormalities may crop up. Patients may also be encountered by dysphagia, sialorhea and dysathria. To most diagnostic criterion worldwide, they have realized that the syndrome will in some cases cause hyperthermia where the patients will experience high temperatures of greater than 40 degrees. The patient will experience autonomic instability and these symptoms normally follow this order. However, not all follow this order and this would create confusion during diagnosis. Neuroleptic malignant syndrome will be manifested in mild and atypical cases.
Though fever, for example, has been essential for the purposes of diagnosis, it is not evident in some cases and it becomes conspicuously absent. It is thus reasonable and logical to diagnose the syndrome only when more than three symptoms have been clearly displayed. Neuroleuptic malignant syndrome is one of the few syndromes that share common features. It is thus imperative that one realizes that it can only be clearly distinguished if there’s evidence of the use of the implicated drugs. A patient with this syndrome may also experience other neurologic and medical disorders such as seizures, tetanus, central nervous system vasculitis, withdrawal and acute dystonia. So far a diagnostic test has not been introduced and the medical practioners mostly depend on detecting of laboratory abnormalities which help them to confirm the clinical diagnosis. These tests will aid in ruling out other conditions. It is important to note that the removal of the causative agent is the most vital treatment in neuroleuptic malignant syndrome.